Conflict of Interest: None
Migraine and Topiramate Induced Dyspnea
Version of Record online: 14 SEP 2007
Headache: The Journal of Head and Face Pain
Volume 47, Issue 10, pages 1453–1455, November/December 2007
How to Cite
Delpirou-Nouh, C., Gelisse, P., Chanez, P. and Carlander, B. (2007), Migraine and Topiramate Induced Dyspnea. Headache: The Journal of Head and Face Pain, 47: 1453–1455. doi: 10.1111/j.1526-4610.2007.00921.x
- Issue online: 3 DEC 2007
- Version of Record online: 14 SEP 2007
- Accepted for publication June 25, 2007.
- adverse events;
- migraine headache;
Topiramate is effective in migraine headache prophylaxis. Pulmonary symptoms are rarely described as adverse effects. We report the case of a 42-year-old woman with migraine headaches who developed chronic shortness of breath while taking topiramate.
Our patient experienced hand paresthesiae at a dose of 25 mg daily, and exercise induced dyspnea at doses above 50 mg daily; these symptoms worsened with increasing topiramate doses.
Physical exam and chest x-ray were normal. Blood gas revealed a metabolic acidosis. Symptoms resolved after discontinuation of topiramate.
Topiramate induces a lowering of blood carbon dioxide, which is usually asymptomatic. This is due to inhibition of carbonic anhydrase at the proximal renal tubule resulting in impaired proximal bicarbonate reabsorption. The decrease in CO2 blood level facilitates the occurrence of metabolic acidosis. To our knowledge, this is the first case report of topiramate-induced dyspnea in a patient with migraine headaches.